Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Your Advise Appreciated
Dec 19, 2003

Hi there - I don't seem to get a response to my question so I will try you? I am on Sustiva, d4T and abacavir. I have been on these since 2000. I have high triglicerides, liver enzymes high and inflammed - no hep ABC etc. Low testosterone and mild lipodystrophy in the face, arms and legs. My doctor is concerned that the d4T is a problem and wantes me to go back to AZT because in Canada viread is not available yet. AZT is the lesser of the two evils in my doctors mind. I showed no resistance to it prior to 2000 and I was diagnosed 1997. The pheon/geno test showed no resistance - a total of 0.5. What are your thoughts about going back to AZT in the interim? Will I become resistant and will this slow down any of the lipo and liver issues I am experiencing? Your help and advice would be appreciated.

Response from Dr. Boyle

Well, thanks for trying. This is not an easy question, partly because there is a lot of other information that is needed to make a decision, e.g., I presume you are or are suspected to be resistant to 3TC, otherwise I think your doctor would have recommened a switch to that drug. As far as the switch to AZT, I think it is reasonable, although it may not have a signficant impact on your current problems, since (1) thymidine analogs (AZT and d4T) both may be involved in lipodystrophy, (2) lipodystrophy is very slow to reverse, (3) the liver and lipid problems may be due to or exacerbated by one of the other drugs in your regimen. So long as you are not currently resistant and your viral load is undetectable on the current regimen, I don't think that resistance issues are likely to be a problem with this switch. If you make the switch, and don't see much liver or lipid improvement, consider the other drugs or a further evaluation (especially of the liver) to determine what is going on.



Previous
Thickly coated tongues: a footprint of viral infection?
Next
Which tests would you run on a coated tongue to cover all possible infectious causes?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement